North Carolina, 2004

Tornado in North Carolina, September 27, 2004

September 27, 2004 · NWS MHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 27, 2:12 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 27, 2:12 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 PM EDT MON SEP 27 2004

.SHORT TERM...REMNANTS OF TD JEANNE NOW LIFTING NORTH THROUGH GA AND
SHOULD BEGIN A TURN TO THE NE SOON. NHC TRACK HAS IT PASSING WEST OF
THE CWA ON TUE THEN NORTH REEMERGING OFF THE VA COAST BY LATE TUE
EVNG/EARLY WED. SYSTEM IS EXPERIENCING SHEAR NOW AS IT PICKS UP
SPEED SHOULD SHEAR OUT EVEN MORE. BEST RAINFALL APPEARS AS THOUGH IT
WILL FALL ALONG AND WEST/NORTH OF THE CENTER OF CIRCULATION. THAT
WOULD PUT MY CWA IN AN AREA OF LESS RAINFALL. HOWEVER...WE ARE STILL
IN A MORE FAVORED AREA FOR TORNADIC ACTIVITY. FORECAST SOUNDINGS DO
INDICATE AN INCREASE LOW LVL SHEAR/HELICITY THROUGH THE EVNG AND
OVERNIGHT AND AREAS TO THE SOUTH HAVE EXPERIENCED SOME WEAK
TORNADOES TODAY. BUT...WITH LACK OF HEATING OVERNIGHT THREAT MAY BE
SOMEWHAT DIMINISHED BY SLIGHT INCREASE IN STABILITY IN BOUNDARY
LAYER.

RAINBANDS TO THE SOUTH ARE SHOWING SOME SIGNS OF DECREASE NOW AS MID
LVL DRY AIR WRAPS AROUND THE SYSTEM. AM CONCERNED THIS COULD
INCREASE INSTABILITY BEFORE SUNSET...BUT WILL NOT BE OVER US YET.
WILL ADJUST WX TO SHOW LIKELY POPS EARLY THIS EVENING THEN INCREASE
TO CATEGORICAL OVERNIGHT. WITH DECREASE CHANCE FOR RAINS IN EXCESS
OF 2 INCHES WILL OPT NOT TO ISSUE FLOOD WATCH. EXPECT CATEGORICAL
RAINS EARLY TUE AS WELL THEN SYSTEM BEGINS TO PULL AWAY. MID/UPPER
LVL CIRCULATIONS GET CAUGHT IN APPROACHING UPPER LVL TROF WHILE SFC
REFLECTION IS SHEARED TO THE ENE INTO THE WRN ATLANTIC BY EARLY WED
MRNG.

&&

.LONG TERM...GFS AND ETA BOTH KEEP UPPER TROF WELL NORTH OF THE RGN
AND REBUILD HI OVER THE WRN ATLANTIC BY THURS MRNG. GFS HOLDS THIS
RIDGE OVER THE RGN WITH DRYING BY LATE WED/EARLY THURS. ETA IS A
LITTLE WETTER AND TRIES TO BRING LIGHT PCPN INTO THE RGN THURS AND
FRI. WILL CONTINUE TO RIDE THE GFS AND KEEP EXTENDED PERIOD MAINLY
DRY. GFS IS NOW SHOWING A BOUNDARY DROPPING DOWN SAT NIGHT INTO SUN
BUT THIS IS A NEW FEATURE. WILL KEEP SAT DRY BUT WILL SHOW ISOLD
ACTIVITY FOR SUN IF BOUNDARY IS A BIT SLOWER.

&&

.AVIATION...EXPECT VFR CONDITIONS EXCEPT IN SHRA/TSTMS UNTIL AROUND
04Z WHEN MVFR CIG ARE EXPECTED TO MOVE IN THEN LIFT TO AROUND 3000 FT
BY 16Z. SCT TO NUMEROUS SHRA/TSTMS OVER E NC TONIGHT INTO MIDDAY
TOMORROW.

&&

.MARINE...WILL KEEP SCA GOING FOR SEAS BUT WINDS WILL BE VEERING
AROUND TO S LATER TONIGHT AND INCREASING TO 20-25 KT. WE WILL BE
FLIRTING WITH GALES TOMORROW AS REMNANTS OF JEANNE PASS BY TO OUR W
AND N BUT HAVE DECIDED TO GO WITH STRONG SCA. BOATING CONDITIONS
WILL IMPROVE SOUTH OF HATTERAS WEDNESDAY BUT SEAS WILL BE SLOW TO
FALL N OF HATTERAS DUE TO BACK SWELL FROM JEANNE AND N-NE FLOW. WILL
NOT RAISE SCA FOR SOUNDS THIS PACKAGE AS THINK WE WONT SEE 25 KT
UNTIL CLOSER TO SUNRISE. WILL LIKELY RAISE SCA FOR SOUNDS WITH
EVENING UPDATE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ150-152-154-156-158.
&&

MLF/WS
Hazardous weather outlook, Sep 27, 3:15 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT MON SEP 27 2004

NCZ029-044>047-079>081-090>095-098-103-104-280814-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
415 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

TROPICAL STORM JEANNE WILL MOVE INTO GEORGIA AND SOUTH CAROLINA
TODAY...AND WHICH WILL INDIRECTING IMPACT THE AREA WITH ISOLATED
HEAVY RAINS AND TORNADOES...AND A HIGH THREAT OF RIP CURRENTS AT
LOCAL BEACHES. MODERATE TO HEAVY RAINS WILL AFFECT THE REGION TODAY
AND TONIGHT...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN
IN A SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF SOME LOW LYING
LOCATIONS.

.DAYS TWO THROUGH SEVEN...

BY TUESDAY...REMNANTS OF TROPICAL STORM JEANNE WILL BE IN CENTRAL
NORTH CAROLINA. THIS WILL CONTINUE TO PRODUCE A LARGE AREA OF HEAVY
RAIN AND EVEN TORNADIC ACTIVITY ACROSS EASTERN NORTH CAROLINA. BY
WEDNESDAY JEANNE WILL HAVE MOVED OFF THE VIRGINIA COAST...AND NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 27, 3:05 PM EST, 3 hours 55 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT MON SEP 27 2004

NCZ029-044>047-079>081-090>095-098-103-104-280900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
405 PM EDT MON SEP 27 2004

...THERE WILL BE A THREAT OF SEVERE WEATHER THIS EVENING AND TONIGHT
AS REMNANTS OF TROPICAL DEPRESSION JEANNE MOVE CLOSER TO EASTERN
NORTH CAROLINA...

AS THE REMNANTS OF TROPICAL DEPRESSION JEANNE MOVE CLOSER TO THE
REGION THIS EVENING AND OVERNIGHT THERE WILL BE AN INCREASED THREAT
OF TORNADOES. THE REMNANTS OF THE DEPRESSION WILL MOVE NORTH THEN
NORTHEAST OUT OF GEORGIA INTO UPSTATE SOUTH CAROLINA TONIGHT. THE
DEPRESSION WILL THEN TURN MORE NORTHEAST INTO NORTH CAROLINA
TUESDAY. BASED ON THIS TRACK FROM THE NATIONAL HURRICANE
CENTER...THE HIGHEST RISK FOR TORNADOES IS ACROSS THE SOUTHERN
COASTAL PLAINS. HOWEVER...THE ATMOSPHERE WILL BECOME INCREASINGLY
FAVORABLE FOR SEVERE WEATHER ACROSS ALL OF EASTERN NORTH CAROLINA
THIS EVENING...SO RESIDENTS SHOULD BE ALERT FOR ANY WATCHES OR
WARNINGS THAT MAY BE ISSUED FOR YOUR AREA.
Special weather statement, Sep 27, 4:15 PM EST, 2 hours 45 minutes before
NCZ095-098-103-104-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT MON SEP 27 2004

...HIGH RISK OF RIP CURRENTS FROM NORTH OF SURF CITY TO CURRITUCK
BEACH LIGHT TUESDAY...

RESIDUAL SWELLS AND WIND WAVES FROM THE REMNANTS OF JEANNE WILL
CONTINUE TO PRODUCE ROUGH SURF ALONG THE COAST TUESDAY. WAVES IN THE
SURF ZONE WILL AVERAGE 4 TO 6 FEET NORTH OF CAPE HATTERAS...AND
BUILD TO 6 TO 8 FEET SOUTH OF HATTERAS AS WINDS INCREASE FROM THE
SOUTH AND SOUTHWEST AT 20 TO 30 MPH DURING THE AFTERNOON. THIS WILL
CREATE A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES FROM NORTH OF
SURF CITY TO CURRITUCK BEACH LIGHT ON TUESDAY.

RIP CURRENTS ARE NARROW CHANNELS OF WATER THAT FLOW FROM THE SURF
ZONE OUT TO DEEPER WATER. IF YOU GET CAUGHT IN A RIP CURRENT...REMAIN
CALM AND SWIM OR WADE PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...
THEN HEAD BACK TO SHORE. PEOPLE ARE URGED TO HEED THE ADVICE OF LOCAL
BEACH RESCUE PATROL AND STAY OUT OF THE WATER.  RIP CURRENTS ARE
MOST COMMON A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH IS AROUND 2
PM TUESDAY.

The radar

The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Martin

When
September 27, 7:00 PM EST
Where
Martin County, 4 mi NW of Oak City
Rating
F1
Path length
0.2 mi
Path width
100 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -77.350

A house was partially destroyed with a back wall blown out and a porch removed. Four large storage bins were completely destroyed with debris strewn for one quarter mile to the northeast.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422320.